Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.83.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The distribution of sandpile groups of random graphs
HTML articles powered by AMS MathViewer

by Melanie Matchett Wood
J. Amer. Math. Soc. 30 (2017), 915-958
Published electronically: August 19, 2016


We determine the distribution of the sandpile group (or Jacobian) of the Erdős-Rényi random graph $G(n,q)$ as $n$ goes to infinity. We prove the distribution converges to a specific distribution conjectured by Clancy, Leake, and Payne. This distribution is related to, but different from, the Cohen-Lenstra distribution. Our proof involves first finding the expected number of surjections from the sandpile group to any finite abelian group (the “moments” of a random variable valued in finite abelian groups). To achieve this, we show a universality result for the moments of cokernels of random symmetric integral matrices that is strong enough to handle dependence in the diagonal entries. The methods developed to prove this result include inverse Littlewood-Offord theorems over finite rings and new techniques for studying homomorphisms of finite abelian groups with not only precise structure but also approximate versions of that structure. We then show these moments determine a unique distribution despite their $p^{k^2}$-size growth. In particular, our theorems imply universality of singularity probability and ranks mod $p$ for symmetric integral matrices.
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 05C80, 15B52, 60B20
  • Retrieve articles in all journals with MSC (2010): 05C80, 15B52, 60B20
Bibliographic Information
  • Melanie Matchett Wood
  • Affiliation: Department of Mathematics, University of Wisconsin–Madison, 480 Lincoln Drive, Madison, Wisconsin 53705, and American Institute of Mathematics, 360 Portage Avenue, Palo Alto, California 94306-2244
  • MR Author ID: 709533
  • Email:
  • Received by editor(s): October 21, 2014
  • Received by editor(s) in revised form: April 21, 2016, July 6, 2016, and July 17, 2016
  • Published electronically: August 19, 2016
  • Additional Notes: This work was done with the support of an American Institute of Mathematics Five-Year Fellowship, a Packard Fellowship for Science and Engineering, a Sloan Research Fellowship, and National Science Foundation grants DMS-1147782 and DMS-1301690.
  • © Copyright 2016 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 30 (2017), 915-958
  • MSC (2010): Primary 05C80, 15B52, 60B20
  • DOI:
  • MathSciNet review: 3671933